Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 112, NWS Denver/Boulder, CO

July 1, 2019Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2019, 11:58 PM MDT for Logan County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2019, 11:58 PM MDT (05:58 UTC)
Expired
Jul 2, 2019, 12:30 AM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:06 PM MDT, 8 hours 52 minutes earlier.

Area forecast discussion, Jul 1, 3:06 PM MDT, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 207 PM MDT Mon Jul 1 2019

Convection is developing now over the foothills and Palmer Divide.
It's still running a couple of hours behind schedule. However, the
rich moisture, upslope winds, and a little more heating are still
expected to provide fairly widespread thunderstorms on the plains
by early evening. The environment looks about as expected with
Precipitable water ranging from 0.75 inch over the mountains to
1.25 inches on the eastern part of the plains and CAPEs of
1000-1800 J/kg. Heavy rain should be the main feature of today's
storms, but the 10-15 mph storm motion will limit the threat of
flooding to the most sensitive areas or boundary collisions that
could stall a storm a little longer.

For Tuesday, there's some drying aloft, but the rest of the
environment isn't a lot different, and the drying aloft might just
mean a little more sun and a few degrees warmer before the storms
develop. We're expecting the storms to have less coverage and form
a bit later, but there could still be 1000-1500 J/kg CAPEs. Still
not much shear, so mostly a heavy rain threat again with perhaps a
low wind/hail risk. Slightly warmer temperatures look good.

.LONG TERM...(Tuesday night through Monday)
Issued at 207 PM MDT Mon Jul 1 2019

Overall little change in the pattern through the extended period
with 500 mb ridge over the high plains and weak southwest flow
over Colorado. Afternoon and evening chances for high based
thunderstorms on a daily basis. A weak cold front Friday night
will cool temperatures heading into the weekend.

Tuesday night a weak 500 mb shortwave trough moves into western
KS, and westerly downslope surface flow will lower humidity,
reducing precipitable water from Tuesday's highs at 1.25" to below
1 inch on the plains and less than a half inch in the mountains.
Wednesday weak 500 mb ridge axis is centered over the forecast
area during the afternoon and evening. Expect showers and
thunderstorms to develop over the mountains & foothills, and move
east out onto the plains in weak westerly flow. Little
organization to the storms in weak shear environment, and main
threat will be gusty outflow wind.

Similar scenario for the 4th of July, with afternoon convection
in the higher terrain moving onto the plains late
afternoon/evening. Again gusty outlfow wind gusts will be main
threat from storms in this weak shear environment.

More of a SW steering flow as upper level flow backs in response
to shortwave trough moving out of Pac NW and across the Great
Basin. This shortwave trough continues east on Friday, and Friday
night will help usher in a weak cold front. Low chance POPs
continue all night Friday night on the eastern plains.
Temperatures on the plains around 90 all week, dropping into the
80s for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 207 PM MDT Mon Jul 1 2019

VFR conditions will prevail through Tuesday. Thunderstorms are
expected in the Denver area until around 02z, with localized IFR
visibilities in heavy rain and variable winds gusting to 30 knots.
There's a slight chance of a stronger storm with small hail and
50 knot wind gusts. On Tuesday storms will be less numerous but
scattered storms are still expected after 21z, with variable winds
to 30 knots the main risk.

&&

.HYDROLOGY...
Issued at 207 PM MDT Mon Jul 1 2019

The main threat is flash flooding over the eastern portion of the
plains, east of Greeley, Byers, and Kiowa, from slow moving
thunderstorms through about 9 pm. Most of the storms will move
fast enough that it should only rain for less than an hour with
rainfall of an inch or less. But it is possible that one or two
storms will move erratically and produce up to 3 inches of rain in
2 hours which could cause flash flooding. Further west, there is a
lower risk over the Front Range cities and lower foothills burn
areas where an inch of rain in under an hour could cause problems
in susceptible places. In the higher mountains and west of the
Front Range, rainfall could cause minor rises of a few inches on
streams that are already near bankfull, but the threat of more
significant flooding is low. On Tuesday, some of the storms are
expected to produce localized heavy rainfall again, but with a bit
less moisture available, the threat of flooding will be lower. A
drier environment will further reduce the flood threat for the
rest of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Hanson
AVIATION...Gimmestad
HYDROLOGY...Gimmestad
Hazardous weather outlook, Jul 1, 11:04 AM MDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Mon Jul 1 2019

COZ030>051-021715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the mountains early this afternoon
and spread east across the plains during the late afternoon and
evening. Some of the storms may produce 1 to 2 inches of rain in
an hour, bringing an increased risk of flooding to burn scars,
urban streets, and low lying areas. Stronger storms will also be
capable of producing hail up to 1.5 inches in diameter and strong
wind gusts to around 60 mph. The threat for severe hail, damaging
winds, and flooding is greatest east of Greeley, Byers, and Kiowa
between 4 pm and 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a good chance of afternoon and evening showers and
thunderstorms Monday and Tuesday. Moisture will decrease a bit
Wednesday through Friday with a chance of late day showers and
thunderstorms in the mountains and a slight chance over the
plains. Next Saturday's chances increase again. The storms may
produce occasional lightning, heavy rainfall, winds gusts to 45
mph and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Gimmestad/Hanson

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:39 PM MDTAreal Flood AdvisoryBOUBoulder96 min
Jul 1, 6:52 PM MDTSpecial Weather StatementBOULarimer38 min
Jul 1, 7:54 PM MDTAreal Flood AdvisoryBOUBoulder96 min
Jul 1, 9:34 PM MDTAreal Flood AdvisoryBOUBoulder116 min
Jul 1, 9:56 PM MDTSpecial Weather StatementBOUSedgwick49 min
Jul 1, 11:02 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe118 min
Jul 1, 11:07 PM MDTAreal Flood AdvisoryBOUAdams, Denver113 min
Jul 2, 11:41 AM MDTRiver Flood AdvisoryBOUSummit6 days
Jul 2, 1:38 PM MDTAreal Flood AdvisoryBOUGrand68 hr
Jul 2, 3:06 PM MDTSpecial Weather StatementBOUDouglas39 min
Jul 2, 3:37 PM MDTSpecial Weather StatementBOUDenver38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.